Alert archive / Arizona / Red Flag Warnings in 2010

Red Flag Warning 1, NWS Las Vegas, NV

May 5, 2010Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at May 5, 2010, 3:32 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at May 5, 2010, 1:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2010, 3:32 AM MST (10:32 UTC)
In effect from
May 5, 2010, 1:00 PM MST
Expired
May 5, 2010, 9:00 PM MST
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WWUS85 KVEF 051032
RFWVEF

FIRE WEATHER PRODUCT
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PDT WED MAY 5 2010

AZZ102-CAZ228-052000-
/O.NEW.KVEF.FW.W.0001.100505T2000Z-100506T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-MOJAVE DESERT-
332 AM PDT WED MAY 5 2010 /332 AM MST WED MAY 5 2010/

...RED FLAG WARNING IN EFFECT FROM 1 PM PDT /1 PM MST/ THIS
AFTERNOON TO 9 PM PDT /9 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WHICH
IS IN EFFECT FROM 1 PM PDT /1 PM MST/ THIS AFTERNOON TO 9 PM PDT
/9 PM MST/ THIS EVENING FOR THE NORTHWEST DESERTS AND NORTHWEST
PLATEAU IN ARIZONA AND THE MOJAVE DESERT IN CALIFORNIA.

SOUTHWEST WINDS WILL INCREASE THROUGH THE MORNING AND WILL BECOME
SUSTAINED AT 20 TO 30 MPH WITH GUSTS TO 45 MPH BY EARLY AFTERNOON.
THE STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. IN
ADDITION...RELATIVE HUMIDITY WILL BE AROUND 10 PERCENT DURING THIS
TIME. WINDS WILL BEGIN TO DECREASE WHILE HUMIDITY BEGINS TO
RECOVER LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL. CRITICAL CONDITIONS ARE LIKELY TO
BE MITIGATED IN AREAS WHERE NEW GROWTH REPRESENTS 50 PERCENT OR
MORE OF THE FINE FUELS COMPONENT. 

&&

$$
2 follow-up statements
348 
WWUS85 KVEF 052023
RFWVEF

FIRE WEATHER PRODUCT
NATIONAL WEATHER SERVICE LAS VEGAS NV
123 PM PDT WED MAY 5 2010

AZZ102-CAZ228-060400-
/O.CON.KVEF.FW.W.0001.000000T0000Z-100506T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-MOJAVE DESERT-
123 PM PDT WED MAY 5 2010 /123 PM MST WED MAY 5 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT /9 PM MST/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT /9 PM MST/
THIS EVENING FOR THE NORTHWEST DESERTS AND NORTHWEST PLATEAU IN
ARIZONA AND THE MOJAVE DESERT IN CALIFORNIA.

SUSTAINED SOUTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS TO 45 MPH
WILL CONTINUE INTO THIS EVENING. IN ADDITION...RELATIVE HUMIDITY
WILL BE AROUND 10 PERCENT DURING THIS TIME. THE GREATEST THREAT FOR
FIRE GROWTH WILL BE BELOW 3000 FEET WHERE ANNUAL GRASSES HAVE
CURED. THE WIND WILL BEGIN TO DECREASE WHILE HUMIDITY BEGINS TO
RECOVER LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL. CRITICAL CONDITIONS ARE LIKELY TO
BE MITIGATED IN AREAS WHERE NEW GROWTH REPRESENTS 50 PERCENT OR
MORE OF THE FINE FUELS COMPONENT.

&&

$$

PIERCE
382 
WWUS85 KVEF 060358
RFWVEF

FIRE WEATHER PRODUCT
NATIONAL WEATHER SERVICE LAS VEGAS NV
858 PM PDT WED MAY 5 2010

AZZ102-CAZ228-060500-
/O.EXP.KVEF.FW.W.0001.000000T0000Z-100506T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-MOJAVE DESERT-
858 PM PDT WED MAY 5 2010 /858 PM MST WED MAY 5 2010/

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT /9 PM MST/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM THIS EVENING FOR THE
NORTHWEST DESERTS AND NORTHWEST PLATEAU IN ARIZONA AND THE MOJAVE
DESERT IN SOUTHEAST CALIFORNIA.

IN NORTHWEST ARIZONA...SOUTHWEST WIND GUSTS HAD DECREASED TO LESS
THAN 30 MPH FOR ELEVATIONS BELOW 3000 FEET AND RELATIVE HUMIDITY VALUES
WILL GRADUALLY CLIMB ABOVE 15 PERCENT BEFORE MIDNIGHT. IN
CALIFORNIA... WIND GUSTS ACROSS THE WESTERN MOJAVE DESERT ARE
EXPECTED TO CONTINUE ABOVE 35 MPH UNTIL MIDNIGHT BUT RELATIVE
HUMIDITIES HAVE CLIMBED TO BETWEEN 20 AND 25 PERCENT. WINDS WILL
CONTINUE TO SUBSIDE OVERNIGHT WITH MAXIMUM HUMIDITIES GENERALLY
BETWEEN 25 AND 35 PERCENT.

$$

JA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 4, 8:57 PM MST, 6 hours 35 minutes earlier.

Area forecast discussion, May 4, 8:57 PM MST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
857 PM PDT TUE MAY 4 2010

.SYNOPSIS...A COLD FRONT PRESENTLY ACROSS CENTRAL NEVADA WILL PRESS
SLOWLY SOUTHWARD WEDNESDAY INTO THURSDAY RESULTING IN ANOTHER ROUND
OF GUSTY WINDS. STRONGEST WINDS WILL OCCUR ACROSS THE MOJAVE DESERT
WEDNESDAY AFTERNOON AND EVENING. TEMPERATURES WILL DROP BEHIND THE
FRONT ON THURSDAY AND THEN RISE TO ABOVE NORMAL FOR THE WEEKEND.
ANOTHER STORM SYSTEM WILL CAUSE GUSTY WINDS ACROSS MUCH OF THE AREA
EARLY NEXT WEEK WITH THE POSSIBILITY OF SHOWERS IN THE SOUTHERN
GREAT BASIN.
&&

.UPDATE...00Z MODEL GUIDANCE SHOWS GOOD CONTINUITY WITH PREVIOUS
RUNS SO FAR...WITH GUSTY WINDS EXPECTED TOMORROW AHEAD OF A DRY COLD
FRONT PASSING THROUGH WEDNESDAY NIGHT. BREEZY TO WINDY CONDITIONS
EXPECTED TOMORROW AFTERNOON AS SOUTHWEST WINDS PICK UP AHEAD OF THE
FRONT...WITH ADVISORY LEVEL WINDS STILL EXPECTED ACROSS SAN
BERNARDINO AND MOHAVE COUNTIES. CURRENT SATELLITE IMAGERY SHOWS A
THIN BAND OF CIRRUS STRETCHING ACROSS SOUTHERN NEVADA AND INTO
CALIFORNIA...SO MADE A COUPLE TWEAKS TO THE CLOUD COVER FORECAST
TONIGHT...BUT OTHERWISE...NO CHANGES -KENNEDY-
&&

.PREV DISCUSSION...FROM 311 PM PDT...COLD FRONT STALLED ACROSS
CENTRAL NEVADA THIS AFTERNOON WITH WARM CONDITIONS SOUTH OF THE
FRONT WITH TEMPERATURE READINGS RUNNING 3 TO 8 DEGREES WARMER THAN
YESTERDAY. BASED ON THAT TREND THE FIRST OFFICIAL 90 DEGREE DAY IS
IN REACH AT MCCARRAN AIRPORT AS THE 3 PM TEMPERATURE STANDS AT 87
DEGREES.

THE COLD FRONT WILL STAY DRAPED ACROSS CENTRAL NEVADA TONIGHT AND
WEDNESDAY. THE SURFACE PRESSURE GRADIENT INCREASES BETWEEN LAX-LAS
TO ABOUT 12 MB WEDNESDAY AFTERNOON AS SHORTWAVE TROUGH MOVES INTO
SOUTHWEST IDAHO. AS THE GRADIENT TIGHTENS WINDY CONDITIONS WILL
DEVELOP ACROSS NORTHERN SAN BERNARDINO AND MOHAVE COUNTIES TOMORROW
AND HAVE GONE AHEAD AND ISSUED A WIND ADVISORY. AS SHORTWAVE TROUGH
SLIDES EAST ACROSS NORTHEAST NEVADA AND NORTHERN UTAH WEDNESDAY
NIGHT THE COLD FRONT WILL MOVE THROUGH SOUTHERN NEVADA WEDNESDAY
NIGHT AND THURSDAY MORNING. 12Z GUIDANCE IN GOOD AGREEMENT SHOWING
FRONTAL PASSAGE IN LAS VEGAS BETWEEN 5 AM AND 8 AM THURSDAY MORNING.
NORTHERLY SUPPORT BEHIND THE FRONT NOT THAT GREAT SO FRONT WILL WASH
OUT ACROSS THE MOJAVE DESERT BY THURSDAY AFTERNOON LEADING TO
DECREASING WINDS. IF 90 DEGREES WAS NOT HIT LATE TUESDAY ...DEEP
LAYERED MIXING ON WEDNESDAY SHOULD LEAD TO OUR FIRST 90 DEGREES DAY
OFFICIALLY. TEMPERATURES COOL ABOUT 10 DEGREES FOLLOWING THE COLD
FRONT THURSDAY.

.LONG TERM...FRIDAY AND SATURDAY WILL FEATURE MAINLY WESTERLY FLOW
ACROSS THE AREA PRODUCING DRY CONDITIONS...MOSTLY CLEAR SKIES AND
ABOVE NORMAL TEMPERATURES.

LATE SATURDAY...MODELS AGREE WITH A PACIFIC STORM APPROACHING THE
WEST COAST TURNING THE UPPER FLOW TO THE SOUTHWEST AND INCREASING
THE POTENTIAL FOR GUSTY CONDITIONS...ESPECIALLY LATE SATURDAY INTO
SUNDAY. HEIGHTS AND THICKNESSES ARE FORECAST TO RAPIDLY DECREASE
SUNDAY AS THE SYSTEM MOVES INTO CENTRAL AND SOUTHERN CALIFORNIA AND
THEN OVER THE AREA. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT ABOUT
5 DEGREES ABOVE NORMAL FRIDAY AND SATURDAY FOLLOWED BY ABOUT 5
DEGREES OF COOLING...OR BACK TO NEAR NORMAL SUNDAY. THE SYSTEM IS
FORECAST TO BE RELATIVELY DRY AND PRECIPITATION AMOUNTS SHOULD BE
GENERALLY LIGHT AND TIED MAINLY TO THE NORTHERN MOUNTAINS. AS THE
SYSTEM EXITS THE AREA MONDAY...A MORE POTENT SYSTEM DROPS OUT OF THE
GULF OF ALASKA AND IS SLATED FOR A TUESDAY ARRIVAL. MODELS ARE IN
DECENT AGREEMENT WITH THIS...BOTH IN STRENGTH AND TIMING...WHICH
WOULD DELAY ANY ONSET OF SUMMERLIKE CONDITIONS. IF IT ARRIVES AS
CURRENTLY FORECAST...IT WILL BRING A PERIOD A GUSTY WINDS...COOLER
TEMPERATURES AND A CHANCE OF SHOWERS TO MUCH OF THE REGION.

.AVIATION...FOR MCCARRAN...WINDS IN GENERAL AROUND THE VALLEY ARE
EASTERLY EXCEPT AT KLAS WHERE THERE ARE SOUTH WINDS. TERMINAL
DOPPLER VELOCITY PRODUCTS SUPPORT SOUTHEAST WINDS AND THE CURRENT
TAF FORECAST. REGARDLESS...A SOUTHERLY WIND DIRECTION IS EXPECTED
ACROSS THE VALLEY BY LATE AFTERNOON WITH OCCASIONAL GUSTS TO AROUND
15KTS. THIS DIRECTION SHOULD THEN HOLD THROUGH THE NIGHT. NO
SIGNIFICANT CLOUD COVER IS EXPECTED THROUGH WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS FROM THE SOUTHWEST TO CONTINUE THROUGH THE
AFTERNOON AND EVENING WITH GUSTS THIS AFTERNOON FROM 15-25KTS. LIGHT
WINDS RETURN TONIGHT INTO WEDNESDAY MORNING OVER MOST AREAS EXCEPT
IN THE WESTERN MOJAVE DESERT WHERE GUSTS TO NEAR 30KTS OUT OF THE
WEST ARE POSSIBLE. STRONGER SOUTHWEST WINDS ARE EXPECTED WEDNESDAY
AFTERNOON AS A WEATHER SYSTEM MOVES NORTH OF THE AREA. NO
SIGNIFICANT CLOUD COVER IS EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...WIND ADVISORY FROM NOON TO 8 PM MST WEDNESDAY FOR AZZ001-003.
CA...WIND ADVISORY FROM 11 AM WEDNESDAY TO MIDNIGHT PDT WEDNESDAY
     NIGHT FOR CAZ523-524.
&&

PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 4, 5:51 AM MST, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 AM PDT TUE MAY 4 2010

AZZ001>003-036-CAZ519>522-526-527-NVZ014>022-050400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
551 AM PDT TUE MAY 4 2010 /551 AM MST TUE MAY 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ523>525-050400-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
551 AM PDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SOUTHWEST WINDS WILL INCREASE WEDNESDAY AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. WIND GUSTS WEDNESDAY AFTERNOON AND EVENING
COULD EXCEED 40 MPH AND A WIND ADVISORY MAY BE NEEDED IF COMPUTER
MODELS CONTINUE TO INDICATE THIS POTENTIAL FOR STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Arizona, 2010Red Flag Warnings in California, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.